Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 22, 2003, 2:33 PM PDT for Tuolumne County, California. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 2:33 PM PDT (21:33 UTC)
- Expired
- Jul 22, 2003, 2:45 PM PDT
- In force
- 12 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Tuolumne County, CA
The radar
The Reno radar (KRGX), 142 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2907 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WUUS56 KSTO 222133 CCA SVRSTO CAC109-222145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE SACRAMENTO CA 222 PM PDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TUOLUMNE COUNTY... * VALID UNTIL 245 PM PDT * AT 214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL TUOLUMNE COUNTY...OR ABOUT 30 MILES EAST OF CALAVERAS BIG TREES SP...MOVING WEST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... RURAL AREAS SOUTH OF HIGHWAY 108 NEAR CHERRY LAKE VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3842 11964 3829 11948 3854 11912 3870 11933 $$ JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:15 AM PDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 9:15 AM PDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 915 AM PDT TUE JUL 22 2003 ANOTHER HOT DAY IN STORE FOR NORCAL. SAC SHOULD SEE ITS 7TH STRAIGHT DAY OF 100+. MORNING RAOB AND ARB SOUNDING SHOW LITTLE CHANGE TO SLIGHTLY WARMER WHERE IT COUNTS. ONSHORE PGRADS ARE SLIGHTLY STRONGER BUT PULL UP THE VALLEY AND INLAND IS NIL. H85 TEMPS OF 27 TO 30C FROM SOUTHWEST TO NORTHEAST ARE A TAD HIGHER THAN YESTERDAY. TEMPS NEAR 112F AT REDDING POSSIBLE...WHILE SLIGHTLY LOWER H85 TEMPS AND WEAK ONGOING ONSHORE (12KT FAIRFIELD). CURRENTLY MARINE LAYER STANDS AT NEAR 1200 FEET FROM KOAK TO MONTEREY. DEPTH SHOULD LOWER A LITTLE WITH THE BUILDING UPPER RIDGE OVERHEAD. OTHER ISSUE THIS AFTERNOON AGAIN EVOLVES AROUND THE CONVECTIVE POTENTIAL. STRONG UPPER RIDGE OVER NEVADA WILL CONTINUE TO SLIGHTLY INCH WESTWARD AND THIS RESULTS IN THE STEERING FLOW TO BACK TO THE SOUTHEAST. BUFKIT SOUNDINGS SHOW LOW LEVEL CONVECTIVE INHIBITION (HIGH LFC) CONTINUING TODAY BUT WITH BETTER SUPPORT FOR LOW LEVEL CONVERGENCE AND WEAK PVA LATER TODAY...WE EXPECT THUNDERSTORM DEVELOP TO BE BETTER IN OUR AREA THAN YESTERDAY BUT MAINLY IN THE SIERRA NEVADA. THE AIR MASS IS ALREADY CONDITIONALLY UNSTABLE AND MOIST (KREV 0.85 PW). MODELS CONTINUE TO ADVECT HIGHER PRECIPITABLE WATER OVER NORCAL LATER TONIGHT AND INTO WEDNESDAY (1.20 TO 1.50 INCHES). THIS IS ASSOCIATED WITH AN INVERTED TROF THAT IS PROGGED TO TRACK TOWARDS MONTEREY WEDNESDAY MORNING AND A VORT EXTENSION OVER THE SIERRA NEVADA AT THE SAME TIME. THIS RESULTS IN INCREASING OMEGA OVERNIGHT AND INTO WEDNESDAY (STRONGEST ALONG THE COAST)...THE DESTABILIZATION NEEDED FOR NOCTURNAL SHOWERS AND THUNDERSTORMS. VERY MOIST AIR WILL RESULT IN ALTOCUMULUS CASTELLANUS ON WEDNESDAY AND ANVIL DEBRIS. THIS MAY AFFECT TEMPS AS WELL AS THE POSSIBLE INCREASE TO THE MARINE LAYER/ONSHORE FLOW ON WEDNESDAY...EVEN THOUGH H85 TEMPS ONLY DROP ABOUT 1 TO 2C. ENERGY THAT MOVES ALONG THE CA CENTRAL COAST RETURNS AS AN OPEN WAVE ON THE GFS WEDNESDAY NIGHT. WITH A LARGE AREA OF HIGH PW OVER NORCAL THIS WOULD LEAD TO ANOTHER ELEVATED THUNDERSTORM AND SHOWER EVENT...AND POSSIBLY MORE ORGANIZED. ETA AND GFS CONTINUE TO DIFFER WITH THE STRENGTH OF THIS FEATURE SO WE WILL WAIT FOR NEW 12Z GFS RUN BEFORE MAKING ADDITIONS TO THE GRIDS. THIS WILL ALSO FACTOR INTO A STRONGER DELTA PUSH WEDNESDAY NIGHT TO FINALLY DROP MIN TEMPS BACK INTO THE 60S FOR MANY LOCALES AND KEEP TEMPS IN THE 90S ON THURSDAY. STEERING FLOW BEGINS TO VEER TO THE SOUTHWEST THURSDAY SHUNTING THUNDERSTORM DEVELOPING TO THE CREST AND FAR NORTH. COOLING TREND AND DECREASING CONVECTION WILL TREND INTO SATURDAY. .STO...NONE. TARDY
Hazardous weather outlook, Jul 22, 6:20 AM PDT, 8 hours 13 minutes before
CAZ013>019-063-064-066>069-231400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 620 AM PDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON...AND OVER THE ENTIRE REGION TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN ON WEDNESDAY AND THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:26 PM PDT | Severe Thunderstorm Warning | STO | Tuolumne | 19 min |
| Jul 22, 2:45 PM PDT | Severe Thunderstorm Warning | STO | Tuolumne | 30 min |
| Jul 22, 3:35 PM PDT | Severe Thunderstorm Warning | STO | Tuolumne | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.